Fulvestrant and Frustration

Fulvestrant (also known as Faslodex) is a treatment for estrogen positive metastatic breast cancer. It is usually given in conjunction with another drug used to treat MBC. It is received monthly through two injections into the muscle of each hip.

One notorious side effect is muscle soreness at the injection site that can last for several days. I worried about this one a lot. What I had read online painted a painful picture. The first injection cycle was a piece of cake. I wondered what all the fuss was about. I was thankful to have dodged pain.

I found out what all the fuss was about the following month when I had the next set of injections. I was still new to receiving these shots and was waffling back and forth between a clinic and hospital setting. This set was given at the hospital. I didn’t take the weight off the side getting injected. No one reminded me. I was in pain immediately. Pain radiated from my hips all the way down my legs. I spoke up but don’t remember getting much of a response. I felt sore afterward for up to a week. I was sent on my way with no reminders for aftercare.

There was plenty of anxiety around the injections that followed. When my original oncologist left the clinic and I completely switched all of my care to the hospital, I had an excellent nurse who was an expert on administering fulvestrant. Unfortunately, she has since moved on. I remember I learned a lot when she trained someone one day I received my shots. These are the tips I learned:

Tip #1 Take all the weight off the leg on the side receiving the injection. I knew this from previous instructions.

Tip #2 Stay active. Try to keep moving on the day they are given. Walk before or after. I had already been told that walking seemed to help.

Tip #3 Massage the area after injecting for a minute. It helps move the drug. It makes the injection site less sore.

Tip #4 There were also stretches very similar to a pigeon pose in yoga to help open up the hip area. Again the goal was to prevent soreness the next day. I do these every time.

I must be forgetting some, which sure would explain why side effects have flared up. Please add any additional tips by responding at the end of the post.

The last time I received my injections, a different nurse was training another nurse.

No mention of the massage.

No mention of the stretches.

I had to take over with those instructions. It frustrated me that I had to do some of the teaching. I apologize I don’t remember the nurse who was leading the training. I had not seen her before and she was in and out in a flash. She didn’t know me. However, I felt a sense of responsibility to share tips on what was useful for the patient, the one receiving the injections, because the patient carries home with them whatever side effects result from the treatment that show up that evening or the next day and stick around a day or so. It seemed like that was news to them. I hope they carry what I shared forward to other patients like me. We are more than a stunning pair of hip muscle areas.

I know my outlook is somewhat affected by what I’m calling pandemic brain. This may be a separate post. Pandemic brain is kind of like chemo brain in that thinking is affected by what is happening. Living a quarantined life is getting to me. It’s been ten weeks  . . . and three days.  I’m touchy and easily irritated by fools who are living in a world where they are the only one who matters. Nurses are taking huge risks daily as they are in close contact with those in their care. I am not directing my displeasure at them. Like I said, I’m frustrated, and some of that frustration flows over when I feel like I have to do something I ought not have to do. In this case, that means offering what I feel is information that should be standard care when training someone how to administer fulvestrant. I got the feeling my guidance was received as annoying interference.

Too bad.

I will continue to be assertive (not annoying) where my body is concerned.

It’s true that nurses must train one another about how to administer the injections correctly. I don’t have a problem with that practice. I feel their primary focus is to make sure proper procedure is followed.  Minimizing patient discomfort at the time of the shots seems to be second. This is a part of following proper procedure in my mind. The two are very much connected. A far distant third seemed to be how I felt the next day or days after. It had an “out of sight – out of mind” vibe. All three matter like the sides of an equilateral triangle. Focus fully on training the nurse and administering the injection. Next, focus completely on the patient while receiving treatment. Finally, put all of the attention on aftercare so the patient continues to feel comfortable at home.

The last few times there has been more inflammation and soreness at the injection site. I am tired of my thighs and hips being inflamed and sore. I think a different area of my hip needs to be abused. I’m sorry, I meant used.

Side effects have lately made me feel medically battered. There is always something to manage. It has become routine and most of the time not a huge deal. I wait for times when I can experience my treatments and medications with zero negative effects. I feel like I’m asking for too much.

Am I?